Ohio, 2009

Damaging Winds in Ohio, May 29, 2009

May 29, 2009 · NWS CLE · 2 events in 1 county or zone

A cold front moved across northeastern Ohio on the evening of March 28th. Showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northeastern Ohio on the evening of March 28th. Showers and thunderstorms developed along this front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 6:53 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 6:53 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TONIGHT AND REACH THE OHIO RIVER BY SATURDAY MORNING. ANOTHER COLD
FRONT WILL DROP SOUTHEAST ACROSS THE AREA SATURDAY NIGHT. HIGH
PRESSURE WILL SLIDE ACROSS THE REGION ON SUNDAY AND MAY BECOME A
FOCUS FOR SHOWERS AND THUNDERSTORMS ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED MAINLY ALONG THE LAKESHORE FOR SCATTERED SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH FRONT/TROUGH THAT IS MOVING THROUGH.
ALSO UPDATING THE MARION COUNTY AND WYANDOT COUNTY AREAS. THE
ACTIVITY IS DIURNALLY DRIVEN AND WILL DECREASE AFTER DARK.

OTHERWISE EXPECT SOME DRIER AIR TO SPILL IN ACROSS THE REGION IN
THE WAKE OF THE TROUGH/WEAK FRONT. THE DRY AIR AND DECREASING
CLOUDS LATE IN THE NIGHT SHOULD ALLOW FOR LOWS TO DIP INTO THE
UPPER 40S FOR PORTIONS OF THE AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
ANOTHER WIND SHIFT/FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY
INTO SATURDAY NIGHT. THIS BOUNDARY COULD AGAIN PRODUCE SOME
ISOLATED THUNDERSTORMS AS SOME COOLER AIR ALOFT MOVES ACROSS THE
REGION. LOW LEVELS DONT LOOK ALL THAT MOIST BUT IF ENOUGH
CONVERGENCE IS REALIZED ALONG THE BOUNDARY THEN SOME ISOLATED
STORMS MAY BE POSSIBLE. MAY BE SOME SMALL HAIL WITH ANY OF THE
STRONGER THUNDERSTORMS THAT CAN DEVELOP LATE AFTERNOON INTO THE
EVENING.

A STRONGER FRONT LOOKS TO SETTLE INTO THE REGION ON MONDAY. HARD
TO PINPOINT ITS LOCATION AT THIS TIME BUT THIS WILL BE CRITICAL ON
WHERE TO PLACE THE BEST RAIN CHANCES. AN MCS WILL BE POSSIBLE NEAR
THIS BOUNDARY ON MONDAY BUT DONT WANT TO GO MORE THAN CHANCE POPS
AT THIS TIME.

TEMPERATURES WILL BE ON THE COOL SIDE OF SEASONAL AVERAGES OVER
THE WEEKEND BUT WILL WARM ON MONDAY WITH INCREASING SOUTHERLY
FLOW.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM BEGINS ON TUESDAY WITH A COLD FRONT IN THE VICINITY.
MANUAL PROGS HAVE IT ACROSS THE SOUTHERN TIER OF COUNTIES.  GFS AND
00Z ECMWF ARE IN GENERAL AGREEMENT WITH THE SURFACE TROF POSITION.
THROUGH THE DAY TUESDAY THE ECMWF HANGS THE FRONT ACROSS THE AREA
WHILE THE GFS TAKES IT SOUTH INTO WVA AND KY. HAVE TENDED TO FOLLOW
THE SLOWER ECMWF THROUGH THE EXTENDED WHICH BRINGS THE BULK OF THE
DEEP MOISTURE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING.
HIGH SURFACE PRESSURE WILL BUILD IN FOR WEDNESDAY AFTERNOON BREAKING
CLOUDS FROM THE NORTHWEST. WILL INCLUDE CHANCE POPS WEDNESDAY BUT
SHAVE BACK TO SLIGHT CHANCE NW IN THE AFTERNOON.  EXPECT DRY
CONDITIONS FOR THE REMAINDER OF THE FORECAST. AS THE BROAD HIGH
CONTINUES TO BUILD IN. WILL CONTINUE WITH CHANCE POPS FOR FRONTAL
PASSAGE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/THUNDERSTORMS MAKING THEIR EASTWARD...MAINLY ALONG AND
EAST OF I-71. SOME INSTABILITY TO WORK WITH...BUT THAT WILL BE
DIMINISHING WITH TIME. FOR EASTERN TAFS HAVE CB AND/OR VCSH AS
THE ACTIVITY SHOULD BE WEAKENING. IMPACT AT ANY ONE SPOT ABOUT AN
HOUR. FRONT MOVING THROUGH TOLEDO AND WILL TAKE WINDS AROUND TO A
WNW DIRECTION...BUT OVERNIGHT WINDS WILL DIMINISH AND BECOME
LIGHT/VARIABLE. MAINTAINED PREVIOUS FORECAST AT YNG/ERI THAT
FOLLOWED THE NAM GUIDANCE WITH SOME LOW LEVEL MOISTURE IN PLACE
OVERNIGHT. NOT OVERLY CONFIDENT IN THIS BUT LEFT THE MVFR
CONDITIONS OVERNIGHT AT YNG/ERI ONLY.  OTHERWISE ALL VFR.

WINDS WILL COME BACK AROUND TO THE WSW SATURDAY IN ADVANCE OF THE
NEXT FRONT. ANY SHRA/TS ACTIVITY WITH THIS SHOULD BE AFTER 18Z.

OUTLOOK...MAINLY VFR. BEST CHANCE FOR MVFR TUE/WED.

&&

.MARINE...
WEAK TROUGH TO CROSS THE LAKE THIS EVENING. WINDS AHEAD OF AND
IMMEDIATELY BEHIND THE FRONT WILL BE SOMEWHAT STRONG...10-20KTS BUT
WAVES SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. ANOTHER WEAK WAVE
WILL CROSS THE LAKE SATURDAY AFTERNOON BUT AGAIN...WINDS AND WAVES
WILL BE BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE SUNDAY AND MONDAY
WILL YIELD LIGHT WINDS AND MINIMAL WAVES...HOWEVER A FRONT WILL DIP
SOUTHWARD TOWARD THE LAKE TUESDAY MORNING. IT WILL BE SLOW TO CROSS
THE LAKE...WINDS WITH THE FRONT DO NOT LOOK ALL THAT IMPRESSIVE BUT
POST-FRONTAL NORTHEASTERLY FLOW COULD EASILY YIELD SMALL CRAFT
CONDITIONS AND AN ELEVATED RISK OF RIP CURRENTS BY THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...KIELTYKA
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, May 29, 4:36 AM EST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT FRI MAY 29 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
536 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON IN EXTREME
NORTHWEST OHIO AND OVER THE REST OF THE AREA EARLY TONIGHT. THE
PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 75 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Portage

When
May 29, 7:58 PM EST
Where
Portage County, 10 mi SE of Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.068, -81.094

Thunderstorm winds downed a tree southeast of Ravenna.

Thunderstorm Wind, Portage

When
May 29, 8:00 PM EST
Where
Portage County, 15 mi SE of Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
41.017, -81.026

Thunderstorm winds downed a large tree limb southeast of Ravenna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173916, 173917.